Biktarvy (bictegravir/emtricitabine/tenofovir alafemanide), which has been recently approved for the treatment of HIV, is a single-pill regimen that associates bictegravir and a novel integrase strand transfer inhibitor (INSTI) with a combination of two nucleoside reverse transcriptase inhibitors (NRTI) of emtricitabine and tenofovir alafemanide. Among treatment complications, rhabdomyolysis has been reported in association with some NRTI and INSTI but never with bictegravir. Acute pancreatitis has also been reported recently with another INSTI, dolutegravir. We report here a 62-year-old man with diabetes and HIV infection, and receiving Biktarvy for 1 month. He presented to the emergency department for muscular pain and fatigue. He was on treatment with Descovy (tenofovir alafenamide/emtricitabine) and Viramune (nevirapine) for 2 years but he recently asked for a regimen simplification. Severe rhabdomyolysis and acute pancreatitis were diagnosed. Although the aetiology of these events could be multifactorial, it cannot be ruled out that this episode could be linked to a potential side effect of bictegravir.
- drug interactions
- musculoskeletal and joint disorders
- HIV / AIDS
Statistics from Altmetric.com
Contributors Conception and design; data collection; data analysis and interpretation; reviewing manuscript: SRSN, SH, LN, J-CG. All the authors read and approved the final draft for publication.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent for publication Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.